Kansas, 2017

Damaging Wind in Kansas, July 17, 2017

July 17, 2017 · NWS GID · 1 event in 1 county or zone

Estimated winds near 60 mph may have occurred over Phillips County on this Monday evening. Scattered multicell thunderstorms began forming early, just after noon CST, north of McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Estimated winds near 60 mph may have occurred over Phillips County on this Monday evening. Scattered multicell thunderstorms began forming early, just after noon CST, north of McCook. Throughout the afternoon, numerous thunderstorms developed over parts of south central Nebraska. Occasionally, an isolated storm briefly developed over Rooks, Phillips, and Smith Counties, but they dissipated or lifted across the state line into Nebraska. However, between 5 and 6 PM CST, cell mergers over Furnas County Nebraska resulted in a short northeast-southwest oriented line segment of storms along the Furnas-Harlan County border. This line moved southeast into northern Phillips County between 6 and 7 PM CST, where winds were estimated near 60 mph north of Phillipsburg. After 7 PM, the line rapidly weakened.

These storms all formed in the warm sector of a deep low pressure system which was over central Canada. Its slow-moving cool front was over the Dakota's and the northern Rockies, while its warm front was east of the region, over Minnesota and Iowa. In the upper-levels, a subtropical high was over Oklahoma and encompassed the middle of the Country. The westerlies extended from the Pacific Northwest to Hudson Bay, with a weak trough over the eastern U.S. As thunderstorms developed, temperatures were in the lower 90s, with dewpoints in the 60s. Mid-level lapse rates were low, resulting in MLCAPE generally between 1000 and 1500 J/kg. Effective deep layer shear was around 20 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 6:01 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 17, 6:01 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 356 PM CDT Mon Jul 17 2017

We currently have a cluster of thunderstorms across western portions
of the forecast area this afternoon. This activity is associated
with a closed upper level low that is merging into the upper level
flow as an embedded shortwave that will slowly track east across the
area this evening through tonight. As it does so we look to stand a
decent chance of seeing precipitation across much of the area.

With weak shear in place the severe potential overall is somewhat
lacking. However, one storm has produced a wind gust to 50 mph in
Dawson county earlier this afternoon. The potential is there for
isolated strong winds to be brought down to the surface with the
precipitation. As the low level jet ramps up tonight thunderstorms
will likely linger into the overnight hours. With storms also
expected to move rather slowly, locally heavy rainfall and flash
flooding will be possible.

Looking ahead to tomorrow afternoon, as the upper wave tracks off
to the east thunderstorm development along the cold front is
possible as it enters northern Nebraska. The best chances for
severe weather remains off to the north and east, but there is the
potential for this activity to persist into our northeastern
zones through the evening.

The other headline for tomorrow is the addition of a heat advisory
that is now in effect for Tuesday afternoon and evening. Heat
indices could reach into the 100s across the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 356 PM CDT Mon Jul 17 2017

The stretch of hot weather continues Wednesday through Friday with
heat indices of 100 to 108 possible. Decided to hold off on the
issuance of an excessive heat warning due to uncertainties of
whether we will meet advisory criteria on Friday. Felt that a heat
watch would be sufficient for now and can be upgraded during
later shifts if confidence increases in us having a 4-day stretch
heat advisory criteria.

The upper level ridge remains dominant across the plains through the
extended but it gradually start to shift back to the southwest by
Friday allowing mostly northwesterly flow to return. As it does
so, multiple shortwaves look to track across the area brining
scattered slight chances precip Friday evening through the end of
the extended.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 628 PM CDT Mon Jul 17 2017

Clusters of thunderstorms continue across the area this evening.
Isolated strong wind gusts have occurred with these storms so have
kept a TEMPO group that includes gusts to 30kts and lower
visibilities and ceilings through 2Z. Although a few isolated
thunderstorms could linger into the early morning hours, they are
expected to gradually shift off to the south and east of the TAF
sites.

Marginal low level wind shear is also possible overnight and have
updated to include KGRI as well starting around 7Z through 13Z.
Although winds will tend to be quite variable with any convection
through tonight, once things move out winds will become mostly
southerly around 5 to 10kts. There is the potential that stronger
gusts mix down to the surface overnight, but have currently opted
to keep winds generally light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Tuesday for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Excessive Heat Watch from Wednesday afternoon through Friday
     evening for NEZ039>041-046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Tuesday for KSZ005>007-
     017>019.

     Excessive Heat Watch from Wednesday afternoon through Friday
     evening for KSZ005>007-017>019.

&&

SHORT TERM...Petr
LONG TERM...Petr
AVIATION...Petr
Hazardous weather outlook, Jul 17, 2:42 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
342 PM CDT Mon Jul 17 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
342 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for isolated strong to severe
thunderstorms this afternoon and tonight with hail up to the size
of quarters and winds of 50 to 60 mph possible. Localized
flooding is also possible with any slow moving storms containing
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected to develop Tuesday evening
into the overnight. A few of these storms could be strong to
severe with hail to the size of quarters and 50 to 60 mph wind
gusts.

Heat index values will climb to between 100 and 108 degrees each
afternoon Tuesday through Friday. See heat headlines for
additional details.

Chances for thunderstorms return to the area late Friday evening
through Sunday.

.SPOTTER INFORMATION STATEMENT...

There is a very small chance of spotter activation for this
afternoon and tonight, but in most areas, spotter activation will
not be needed.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Petr

In the hours before

Special weather statement, Jul 17, 5:28 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT MON JUL 17 2017

KSZ006-180000-
Smith KS-
628 PM CDT MON JUL 17 2017

...SPECIAL WEATHER STATEMENT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Smith Center, or 26 miles east of Phillipsburg,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Smith
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3982 9880 3985 9895 4000 9890 4000 9869
TIME...MOT...LOC 2328Z 210DEG 21KT 3990 9885

Fay
Special weather statement, Jul 17, 5:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
644 PM CDT MON JUL 17 2017

KSZ005-NEZ083-180015-
Phillips KS-Harlan NE-
644 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHERN HARLAN COUNTIES UNTIL 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 14 miles northwest of Phillipsburg, moving northeast at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Long Island, Woodruff and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3983 9948 3990 9956 4010 9955 4007 9919
TIME...MOT...LOC 2343Z 210DEG 21KT 3995 9944

Fay
Special weather statement, Jul 17, 6:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
714 PM CDT MON JUL 17 2017

NEZ083-084-180045-
Franklin NE-Harlan NE-
714 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN HARLAN COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan County Dam, or 19 miles north of Phillipsburg, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Republican City, Naponee and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 9941 4015 9913 4000 9910 4000 9936
TIME...MOT...LOC 0013Z 236DEG 15KT 4003 9930

Fay
Local storm report, Jul 17, 6:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       4 W JOHNSON LAKE        40.68N 99.93W
07/17/2017  M3.64 INCH       GOSPER             NE   PUBLIC

            PUBLIC REPORT VIA FACEBOOK.

&&

REED
Special weather statement, Jul 17, 6:26 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
726 PM CDT MON JUL 17 2017

NEZ084-180115-
Franklin NE-
726 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 815 PM
CDT...

At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hildreth to 8 miles southeast of Wilcox to near
Bloomington. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Hildreth, Upland and Bloomington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 9918 4035 9874 4013 9877 4000 9911
      4032 9918
TIME...MOT...LOC 0026Z 228DEG 24KT 4033 9903 4027 9907 4013 9907

Fay
Special weather statement, Jul 17, 6:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
735 PM CDT MON JUL 17 2017

KSZ005-180115-
Phillips KS-
735 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY
UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodruff to 7 miles northwest of
Phillipsburg. Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9945 4000 9907 3977 9907 3979 9949
TIME...MOT...LOC 0035Z 291DEG 21KT 3997 9938 3984 9941

Fay

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 17, 6:50 PM CST
Where
Phillips County, 8 mi SE of Woodruff
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.918, -99.313

Wind gusts were estimated to be near 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701014.